News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Significance of INR when not on anti-coagulation therapy?


 WendyNY - Mon Aug 13, 2007 10:33 am

Hi,

I had posted previously about a strange reaction I had to a supplemental product, but no one had any insight on that. Since then & having another m/c, I insisted on coagulation tests.

My PT/INR was initially .89. That was on 2 baby aspirin. Then on 4 baby aspirin - 1.0. Elevated fibrinogen, and elevated Protein S. I know what Prot. S deficiency means. But can't find anything on elevated. Anyone know what all this means, and whether I need blood thinners? Or is the range they quote only for those on anti-coagulation and do they go by prothrombin time for those not on it??

I'm still waiting to get in with a hematologist.

Thanks!
 Dr. Chan Lowe - Mon Aug 13, 2007 7:14 pm

User avatar Hi WendyNY,

I'm sorry I didn't see your first posts. When you posted the follow up it removed your original post from the unanswered list that I usually look at. So, I'll try to address all your posts here.

First, your joint pain symptoms definitely fit a rheumatic disease. Being HLA-B27 + makes this a bit more likely. Unfortunately, these can be very difficult to diagnosis and it can take some time to finally figure them out. If your joint pain all started after being infused with the Bovine serum you may certainly be experiencing a condition called serum sickness where antibodies to the foreign serum are made, bind the serum components and get deposited in the joints causing severe pain, among other symptoms. It would seem a little unusual for this to continue to produce symptoms for an extended period of time; however, my knowledge of this syndrome is limited.

The CRP/ESR do not cause the blood to be more "sticky" than usual. Having an elevated WBC/neutrophil count do tend to indicate stress or infection but they are not necessarily a marker for NK cell activity.

Some people argue the INR is not helpful for anything except monitoring warfarin medication dosing. The INR is a ratio of the patients PT level to the Lab standardized PT so that it is consistent. I am of the opinion that an elevated INR is another way of saying the PT is elevated so the INR can be helpful in detecting problems with difficulty clotting. It may not necessarily be helpful for looking at hypercoagulable states (increased clotting).

Aspirin does not affect the INR.

Having so many miscarriages is definitely an indication to be evaluated for these hypercoagulation states. These would include: Factor V Leiden, Prothrombin 20210, Lupus anticoagulant (which actually induces clotting in the body contrary to its name), and anti-phospholipid antibodies among others. The hematologist will be able to help you determine which tests you need to have.

I hope this helps a little. Please feel free to post follow ups.

Best wishes.
 WendyNY - Mon Aug 13, 2007 7:50 pm

Thanks Dr. Lowe! I guess because I posted a secondary question on the other thread, that's probably why it was taken off your list...

The bovine colostrum wasn't intravenous. I took it orally. High IGG colostrum (I cringe when I think about it). The joint pain history is over 20 yrs. Different locations at different times in my life. Was tolerable till hormones from IVF. Then it worsened. But after the colostrum, it was night & day. I had swelling in my fingers (not joints, but the tissue between joints). I was thinking about some kind of reactive, infectious arthritis. That something was hiding out, and the colostrum let the cat out of the bag, per se.

I had the whole thrombophlia panel done after that inital PT/INR. My PT/INR's under all categories (Lupus anticoag. & anticardiolipin antibodies) were low too, don't know the significance in that except what you quoted. Genetic testing was ok. Protein S was elevated, as well as the neutrophils, wbc again. They had gone back to normal along with my sed rate & crp when I had the first PT/INR tests. So the inflammation markers are up & down.

After more reading today, I found out that according to a nurses forum, 1.0 INR is considered normal for the general population. That maybe me feel a bit better until I read about fibrinogen. My Fibrinogen is 488. Range is 193-423. I was also taking wobenzym when I found out about my PT/INR. I've heard that breaks down fibrin/fibrinogen. I didn't have a pleasant reaction to that (palpitations for 1 1/2 days).

My biggest worry is that I'm getting on a plane on Sept. 12th, and my appt. with hematologist is Sept. 11th. Will I be ok without blood thinners?? They don't help fibrinogen anyway, do they? I'm on metformin too, so I worry about lactic acidosis, and taking too much aspirin.

Thanks for all your help. I use to be so healthy & use to be able to overcome whatever minor ailments I had naturally. This is all too depressing sometimes. because it seems so unfixable & long term.

Wendy
 WendyNY - Mon Aug 13, 2007 7:56 pm

Also, forgot to ask - you said baby aspirin doesn't affect INR. But does it affect prothrombin time or any other coagulation tests? Would 4 baby aspirin affect that significantly? Mine was normal range 10.4. Reference range is 8.7-11.5

Thank you!
 WendyNY - Mon Aug 13, 2007 8:03 pm

Sorry, last question - wish I could edit my posts.

Another Q - Because my Protein S is elevated...do I get bonus points for that? For instance, does it's overabundant presence cancel out some of the risk from the high fibrinogen? I read that it is an anti-thrombotic factor.
 Dr. Chan Lowe - Wed Aug 15, 2007 1:12 am

User avatar Hi again,

You are correct that an INR of 1.0 is considered the exact "normal" although a little fluctuation above or below this is normal.

Aspirin should not affect your prothrombin time (PT) at the doses you are taking. If you are taking toxic levels of aspirin the PT may be altered some, in theory, but I am not positive this pans out in reality.

Unfortunately having an elevated protein S doesn't really counteract the tendency to clot if a hyperclotting condition is present.

Also, you mentioned that your inflammatory markers go up and down. Fibrinogen is an acute phase reactant, meaning that inflammation will cause it to go up as well. This may account for your elevated fibrinogen level. Your level of elevation is not particularly concerning nor dangerous.

Your joint pain really sounds like it is a rheumatological condition. I would recommend you continue to follow up with your rheumatologist. Unfortunately, these conditions can be extremely difficult to diagnose. Persistance is key.

Best wishes. I hope this helps some.
 WendyNY - Wed Aug 15, 2007 9:07 am

Thank you Dr Lowe!! You've eased my mind enormously!! I've been to multiple dr's to try to get a diagnosis. The rheumatologist sort of shook her head & literally told me she didn't know what was wrong. I guess I've just got to be persistent like you said. Hopefully this hematologist is the one - I am sure he'll be able to look at things from a different perspective.

Thanks again! Your help is very appreciated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here